NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 10, 2015
Green stool and Breastfeeding
My baby girl is now 4 weeks old. Breastfeeding has been great, accept for the occasional thrush which I have sorted out with Daktarin.
The past two days my baby has been very fussy and as soon as I put her to the breast and "let-down" starts she pulls away and cries. She nurses about 2 minutes as she refuses to take the breast again. She then falls asleep and only nurses after two hours. I then give her the other breast, and the same thing happens again. She now has green stools as well, can this be because she is only getting in the foremilk, or can it be the Daktarin that I have given her. Any advise will be appreciated
I am sorry to hear you are having breast feeding problems at this time. I hope things have begun to get better in the time you have been waiting for this response.
I think there may be more than one thing going on here. Have you taken your daughter to your Nurse Practitioner or pediatrician for them to confirm that the thrush has cleared? It could be that while the thrush has cleared in the mouth it has not cleared further back in her throat so that when she get the big release of milk with let down it is hurting the back of her throat. Sometimes it takes multiple courses of medication to truly get thrush resolved, but a visit to your health care practitioner would answer the thrush resolution question.
If it is just the force of your let down which is overwhelming your daughter, you may want to pump your breast a bit first to get the letdown and then have you daughter latch on. Maybe if she is not over whelmed by milk she will complete a full feeding.
The green stools may just be normal. Sometimes infants have green stool, green and seedy (milk curds). But if the stool is watery or liquid, smells different than usual, explosive or more frequent, then I would seek the advice of your health care provider. This could be a reaction to the medication or decreased milk intake. Good luck!
Barbara Morrison, PhD, CNM, FNP
Assistant Professor of Nursing
Frances Payne Bolton School of Nursing
Case Western Reserve University